Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Wichita, KS

April 20, 2005Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 20, 2005, 7:33 PM CDT for Barton County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 7:33 PM CDT (00:33 UTC)
Expired
Apr 20, 2005, 8:30 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Barton County, KS

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3565 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 210033
SVRICT
KSC009-210130-
/O.NEW.KICT.SV.W.0014.050421T0034Z-050421T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BARTON COUNTY IN CENTRAL KANSAS.

* UNTIL 830 PM CDT.

* AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF GREAT BEND...MOVING NORTH
  AT 35 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  GREAT BEND...GREAT BEND AIRPORT...HOISINGTON

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

LAT...LON 3827 9899 3827 9883 3857 9862 3856 9890

$$

/KETCHAM
3 follow-up statements
000 
WWUS53 KICT 210049
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT WED APR 20 2005

KSC009-210130-
/O.CON.KICT.SV.W.0014.000000T0000Z-050421T0130Z/
BARTON KS-
747 PM CDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL BARTON COUNTY
UNTIL 830 PM CDT...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE HAIL 
UP TO TENNIS BALL SIZE.  THIS STORM WAS LOCATED NEAR GREAT 
BEND...AND MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR GREAT BEND BY 740 PM CDT.

THE TOWN OF GREAT BEND AIRPORT IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

HAIL UP TO THE SIZE OF TENNIS BALLS HAS BEEN REPORTED IN GREAT BEND 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3827 9899 3827 9883 3857 9862 3856 9890

$$

/SEDLOCK
000 
WWUS53 KICT 210100
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
758 PM CDT WED APR 20 2005

KSC009-210130-
/O.CON.KICT.SV.W.0014.000000T0000Z-050421T0130Z/
BARTON KS-
758 PM CDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL BARTON COUNTY
UNTIL 830 PM CDT...

AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE 
DAMAGING HAIL.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF 
HOISINGTON...OR 7 MILES NORTHEAST OF GREAT BEND...AND MOVING 
NORTHEAST AT 30 MPH.

ANOTHER SEVERE THUNDERSTORM WAS LOCATED ACROSS SOUTHWEST BARTON 
COUNTY MOVING NORTHEAST AT 30 MPH. THIS SECOND STORM WAS SEVERAL 
MILES TO THE SOUTHWEST OF THE ORIGINAL SEVERE STORM.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
BARTON COUNTY...INCLUDING THE TOWN OF GREAT BEND.

HAIL UP TO THE SIZE OF BASEBALLS HAS BEEN REPORTED IN GREAT BEND 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3827 9899 3827 9883 3857 9862 3856 9890

$$

/SEDLOCK
000 
WWUS53 KICT 210113
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
811 PM CDT WED APR 20 2005

KSC009-210130-
/O.CON.KICT.SV.W.0014.000000T0000Z-050421T0130Z/
BARTON KS-
811 PM CDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL BARTON COUNTY
UNTIL 830 PM CDT...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE HAIL
UP TO BASEBALL SIZE.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
GREAT BEND...AND MOVING NORTHEAST AT 15 MPH.

A SECOND SEVERE THUNDERSTORM WAS LOCATED A FEW MILES TO THE 
SOUTHEAST OF HOISINGTON...AND MOVING NORTHEAST AT 25 MPH. THIS STORM 
HAS HAD A HISTORY OF HAIL TO THE SIZE OF BASEBALLS.

THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTHWEST OF GREAT BEND BY  810 PM CDT.
  5 MILES SOUTHWEST OF HOISINGTON BY  830 PM CDT.

THE TOWN OF GREAT BEND AIRPORT IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

SVR/TOR WATCH REMAINS IN EFFECT SHOW CON.NE.CON

LAT...LON 3827 9899 3827 9883 3857 9862 3856 9890

$$

/SEDLOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:58 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 20, 4:58 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT WED APR 20 2005

.MESO UPDATE...

DRYLINE NOW APPEARS TO BE RETREATING TO THE WEST VIA LATEST RADAR
AND SATELLITE TRENDS. IF THIS CONTINUES THEN OUR SMALL WATCH AREA
FOR SOUTH CENTRAL KS WILL LIKELY BE CANCELED EARLY, AS STORMS WILL
HAVE A DIFFICULT TIME SURVIVING EAST OF THE WESTWARD RETREATING
DRYLINE. THIS DRYLINE ACTIVITY SHOULD DIMINISH A HOUR OR TWO AFTER
SUNSET AS BOUNDARY LAYER COOLS FROM LOSS OF DAYTIME HEATING. WE WILL
CONTINUE TO MONITOR TRENDS IN THIS AREA.

15/JAKUB

--------------------------------------------------------------------
329 PM CDT WED APR 20 2005

.PREVIOUS DISCUSSION...

TONIGHT
WATER VAPOR IMAGERY SHOWS A COUPLE WAVES MOVING THROUGH THE
SOUTHWEST UPPER FLOW REGIME THAT WERE SAMPLED NICELY BY PROFILER
NETWORK. WAVE ONE WAS MOVING ACROSS W TEXAS WITH SECOND MORE
VIGOROUS WAVE MOVING EAST INTO THE FOUR CORNERS REGION. WAVE ONE
MOVING ACROSS W TEXAS HAS CAUSED SURFACE WINDS TO BACK SOME WHICH
SHOULD INCREASE THE MOISTURE CONVERGENCE ALONG THE DRYLINE FOR LATE
THIS AFTERNOON INTO THE EVENING HRS. THE DRYLINE CURRENTLY EXTENDS
FROM PRATT SOUTHWESTWARD INTO THE TX PANHANDLE. OUR LOCAL
WORKSTATION ETA MODEL INDICATES SOME ISOLATED TO WIDELY SCATTERED
CONVECTION DEVELOPING ALONG THE DRYLINE WHICH LOOKS PLAUSIBLE, AS
LATEST VISIBLE SATELLITE IMAGERY SHOWS SOME CUMULUS DEVELOPMENT
ALONG THE DRYLINE. ANY DRYLINE ACTIVITY WILL HAVE A DECENT CHANCE OF
REACHING SEVERE LIMITS AS INSTABILITY IS HIGHER TDY COMPARED TO
YESTERDAY. RUC MODEL SHOWS A WEAKNESS IN THE CAP OVER SOUTH CENTRAL
KS, SO IF STORMS CAN DEVELOP THEY WILL HAVE THE BEST SURVIVAL CHANCE
IN THAT AREA. ANY ACTIVITY THAT DEVELOPS SHOULD DIMINISH A FEW HRS
AFTER SUNSET AS BOUNDARY LAYER COOLS.

THE SECOND MORE VIGOROUS WAVE WILL MOVE INTO EASTERN COLORADO
TONIGHT. THIS WILL CAUSE STRONG ISENTROPIC LIFT TO OCCUR AS LOW
LEVEL JET INCREASES. LOOKS LIKE CONVECTION WILL START OUT IN
SOUTHWESTERN NEBRASKA THIS EVENING, THEN QUICKLY SPREAD
EAST/SOUTHEAST ALONG THE 850MB FRONTAL BOUNDARY IN NORTHERN KS
OVERNIGHT. WILL CARRY HIGHEST POPS IN NORTHERN SECTIONS OF CWA WHICH
SHOULD BE CLOSER TO 850MB BOUNDARY. COULD SEE SOME CONVECTION
DEVELOP A BIT FURTHER SOUTH IN CONJUNCTION WITH STRONG ISENTROPIC
LIFT ALONG 310K GRADIENT.

THUR-FRI
WE SHOULD SEE LOW CLOUDS AGAIN EARLY IN THE MORNING ON THUR BUT THEY
SHOULD QUICKLY ERODE FROM WEST TO EAST, AS WESTERLY FLOW IN THE LOW
LEVELS PUSHES DRIER AIR IN FROM WESTERN KS. PRECIP CHANCES WILL BE
HIGHER ACROSS EASTERN KS THURSDAY WHERE DEEPER MOISTURE WILL
RESIDE. AS A RESULT, SEVERE WEATHER CHANCES WILL BE SHIFTED EAST
ACCORDINGLY. HEADING INTO FRIDAY THE UPPER LEVEL WAVE WILL BE
POSITIONED OVER NORTHEAST KS EARLY IN MORNING, BUT THEN SHOULD BE
SHUNTED SOUTHEAST AS A KICKER SYSTEM DIVES SOUTH ACROSS THE NORTHERN
PLAINS. WE WILL HOLD ONTO SOME SMALL RAIN SHOWER CHANCES FOR FRIDAY
AS MID LEVEL MOISTURE COULD BE SQUEEZED OUT. FRI TEMPS WILL BE SOME
15-20 DEGREES COOLER COMPARED TO TDYS VALUES WITH BREEZY NORTH WINDS
SETTING UP OVER REGION.

SAT
COOL SURFACE HIGH PRESSURE WILL BE OVER THE AREA WITH TEMPS COMING
IN COOLER THAN AVERAGE FOR DAYTIME HIGHS, AND PLENTY OF SUNSHINE
EXPECTED.

EXTENDED: SUN-WED
NEXT SYSTEM SLATED TO AFFECT KS ON MONDAY WITH TEMPS COOLING OFF A
BIT THERE AFTER.

DEEP TROUGH AXIS CURRENTLY LOCATED ALONG 140W IN THE EASTERN PACIFIC
WILL DEVELOP A CLOSED SYSTEM OFF THE COAST OF CALIFORNIA, WHICH
SHOULD THEN TRAVERSE EAST ACROSS THE ROCKIES COME SUNDAY. WILL KEEP
GOING POPS FOR LATE SUNDAY NIGHT INTO MONDAY AS SYSTEM APPROACHES,
AND STAY WITH OUR DRY CONDITIONS FOR TUES/WED TIME FRAME AT THIS
JUNCTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    63  80  49  64 /  20  20  10  20
HUTCHINSON      62  78  47  62 /  30  20  10  20
NEWTON          63  79  48  62 /  30  30  10  20
ELDORADO        63  80  49  63 /  30  30  10  20
WINFIELD-KWLD   63  81  50  65 /  20  20  10  20
RUSSELL         59  75  43  59 /  30  20  20  20
GREAT BEND      59  76  44  60 /  30  20  10  20
SALINA          61  77  46  59 /  40  30  20  20
MCPHERSON       61  78  47  61 /  30  20  10  20
COFFEYVILLE     63  81  52  65 /  20  30  30  20
CHANUTE         63  80  51  63 /  30  30  30  20
IOLA            63  80  50  62 /  30  40  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

15/JAKUB
Hazardous weather outlook, Apr 20, 4:02 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CDT WED APR 20 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
402 PM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE STORM COULD DEVELOP ALONG THE DRYLINE, AND
AFFECT PORTIONS OF SOUTH CENTRAL KANSAS THIS EVENING. THE AREAS
GREATEST AT RISK WILL BE FOR LOCATIONS WEST OF A HUTCHINSON, TO
ARGONIA LINE. IF STORMS CAN MOVE INTO THIS AREA, LARGE HAIL WOULD BE
THE MAIN SEVERE WEATHER THREAT. MEANWHILE, ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS NORTHERN KANSAS LATER THIS EVENING,
AND COULD MOVE ACROSS MUCH OF THE AREA OVERNIGHT. SOME OF THIS
ACTIVITY COULD REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLY AFFECTING CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING, GENERALLY EAST OF
I-35.  THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE AFTERNOON
ALONG THE DRYLINE AND SWEEP ACROSS SOUTHEAST KANSAS DURING THE
AFTERNOON AND EARLY EVENING.  SEVERE THUNDERSTORMS ARE MOST LIKELY
EAST OF I-35.  THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.  HOWEVER AN ISOLATED TORNADO IS POSSIBLE BEFORE THE STORMS
DEVELOP INTO A LINE.  THUNDERSTORMS ARE ALSO IN THE FORECAST FROM
SUNDAY NIGHT THROUGH MONDAY.  IT IS TOO EARLY TO SPECULATE ON HOW
STRONG THESE STORMS MIGHT BE.

.SPOTTER INFORMATION STATEMENT...
THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION WOULD BE NEEDED THIS
EVENING, WEST OF A LINE FROM HUTCHINSON TO ARGONIA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

HOWERTON/JAKUB

In the hours before

Special weather statement, Apr 20, 3:52 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT WED APR 20 2005

KSZ067-082-091-210400-
HARPER KS-KINGMAN KS-RENO KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 169
UNTIL 1100 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 3 COUNTIES

HARPER                KINGMAN               RENO

INCLUDING THE CITIES OF ANTHONY...HUTCHINSON AND KINGMAN.

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:28 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth62 min
Apr 20, 8:44 PM CDTSevere Thunderstorm WarningICTReno61 min
Apr 20, 9:01 PM CDTSevere Thunderstorm WarningICTLincoln, Russell59 min
Apr 20, 10:05 PM CDTSevere Thunderstorm WarningICTHarper55 min
Apr 20, 10:10 PM CDTSevere Thunderstorm WarningICTHarvey50 min
Apr 20, 10:40 PM CDTSevere Thunderstorm WarningICTSumner65 min
Apr 21, 5:13 PM CDTSevere Thunderstorm WarningICTNeosho62 min
Apr 21, 5:28 PM CDTSevere Thunderstorm WarningICTLabette32 min
Apr 21, 5:54 PM CDTTornado WarningICTNeosho51 min
Apr 21, 6:27 PM CDTTornado WarningICTLabette33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.